Alert archive / North Carolina / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 40, NWS Newport/Morehead City, NC

May 20, 20226 counties in North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 20, 2022, 1:30 AM EDT for 6 counties in North Carolina. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 20, 2022, 1:30 AM EDT (05:30 UTC)
Expired
May 20, 2022, 2:15 AM EDT
In force
45 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Beaufort County, NC, Craven County, NC, Greene County, NC, Lenoir County, NC, Martin County, NC, Pitt County, NC

The radar

The Morehead City radar (KMHX), 85 km from the middle of the area, began a volume at 05:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 5.5 hours before the alert went out and 277 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2022-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2022-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1829 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
193 m²/s²
Significant tornado parameter
0.1
Supercell composite
4.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 10:24 PM EDT, 3 hours 6 minutes earlier.

Area forecast discussion, May 19, 10:24 PM EDT, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
1024 PM EDT Thu May 19 2022

.SYNOPSIS...
Unseasonably hot temperatures will continue into the weekend
with ridging building aloft. A cold front will approach the area
early next week bringing increasing rain chances.

&&

.NEAR TERM /UNTIL 7 AM FRIDAY MORNING/...
As of 1010 PM Thu...While our area remains dry, a line of
scattered thunderstorms along a cold front has developed and
stretches from near Greensboro northeast to Roanoke Rapids. The
latest SPC mesoanalysis shows MLCAPES remain between 1500 to
2000 J/KG) ahead of this area of storms with some values
approaching 3000 along the coast. Even with the loss of daytime
heating, we will remain mild and moist enough through at least
through 06Z for these storms to make a run at our area. Highest
chances for storms will be closer to the Albemarle Sound and
from Greenville/Kinston northward. Farther south and east toward
New Bern, Morehead City, can't rule out a storm but the timing
may be late enough for weakening showers. As far as the severe
threat goes, the highest shear values remain closer to the NC/VA
line, closer to the cold front, so our potential is limited.
Highest threat again would be over our northwest (Greenville
northward).

&&

.SHORT TERM /7 AM FRIDAY MORNING THROUGH 6 PM FRIDAY/...
As of 3 PM Thu...Friday brings very hot temps as riding aloft
strengthens and sunny skies prevail. Highs in the mid to upper
90s expected inland of the sea breeze front, which is warm
enough to challenge inland record highs - see the CLIMATE
section below for more information. Most locations away from the
beaches will see heat index values 95-100 in the afternoon, but
a few hours of 100-105 are possible where modest moisture
pooling develops ahead of the sea breeze.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
As of 3 PM Thu...Main story through the period will be near
record breaking heat Saturday, with the pattern becoming
unsettled next week.

Friday night through Sunday...Strong ridging continues
Saturday before breaking down late weekend and early next week.
Near-record highs expected again on Sat (see Climate section
below for details). Highs Sat in the mid/upper 90s inland and
85-90 deg along the coast. Subsidence aloft should continue to
suppress convection Sat afternoon. Better chances for scattered
showers and storms Sunday afternoon and Sun night as with
better forcing ahead of approaching front and upper ridge begins
to shift off the coast. Muggy nights through the weekend with
lows in the upper 60s to low 70s.

Monday through Thursday...Still some uncertainty heading into
next week. 00z guidance continues to slow down the front, now
not pushing into the area until Monday afternoon or Monday night
with weak low pressure developing inland along it. Front may get
hung up and stall, then possibly lifting back north as a warm
front mid week. Best precip chances now look to be Monday
afternoon and Monday night, then more scattered through mid week.
More seasonable temps expected.

&&

.AVIATION /02Z FRIDAY THROUGH TUESDAY/...
SHORT TERM /through Friday/...
As of 730 PM Thu...VFR conditions prevail through the end of the
TAF. Enough mixing will occur overnight to prevent fog, with
southerly winds around 5 kts. South winds shift into the
southwest at the coastal terminals due to the sea breeze and may
be a bit gusty from late morning on.

LONG TERM /Friday night through Tuesday/...
As of 3 PM Thu...Pred VFR conditions expected through the
period. A front will approach the area early next week, with
potential for scattered showers and storms with occasional sub-
VFR conditions Sunday and Monday.

&&

.MARINE...
SHORT TERM /through Friday/...
As of 1015 PM Thu...High pressure ridging in from the east and
south continues moderate SW winds overnight and tomorrow. Gusty
winds 20 to 25 kts north of Oregon Inlet earlier this evening
have diminished, with winds generally 10 to 20 and will remain
that way overnight. Seas remain 2 to 3 feet.

LONG TERM /Friday night through Tuesday/...
As of 3 PM Thu...Moderate SSW winds 10-20 kt continue through
Sun, strongest during the late afternoon and evening hours, with
seas generally 2-4 ft. Still some uncertainty heading into
early next week with the approaching front. 00z guidance
continues to slow down the front, now likely not pushing into
the waters until Monday afternoon or Monday night.

&&

.CLIMATE...
Record High temps for 05/19

LOCATION       TEMP/YEAR
New Bern        96/1962  (KEWN ASOS)
Cape Hatteras   87/1977  (KHSE ASOS)
Greenville      97/1996  (COOP - Not KPGV AWOS)
Morehead City   89/1965  (COOP - Not KMRH ASOS)
Kinston        100/1996  (COOP - Not KISO AWOS)
Jacksonville    98/1962  (KNCA ASOS)

Record High temps for 05/20

LOCATION       TEMP/YEAR
New Bern        95/1964  (KEWN ASOS)
Cape Hatteras   86/1962  (KHSE ASOS)
Greenville      97/1996  (COOP - Not KPGV AWOS)
Morehead City   89/1971  (COOP - Not KMRH ASOS)
Kinston         98/1996  (COOP - Not KISO AWOS)
Jacksonville    94/1964  (KNCA ASOS)

Record High temps for 05/21

LOCATION       TEMP/YEAR
New Bern        96/1962  (KEWN ASOS)
Cape Hatteras   85/1962  (KHSE ASOS)
Greenville      98/1964  (COOP - Not KPGV AWOS)
Morehead City   88/1998  (COOP - Not KMRH ASOS)
Kinston         98/1996  (COOP - Not KISO AWOS)
Jacksonville    94/1962  (KNCA ASOS)

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...MHX
NEAR TERM...EH
SHORT TERM...CB
LONG TERM...CQD/SGK
AVIATION...EH/CQD/CB
MARINE...EH/CQD/CB
CLIMATE...MHX
Hazardous weather outlook, May 19, 4:52 AM EDT, 20 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
452 AM EDT Thu May 19 2022

NCZ203-200900-
Northern Outer Banks-
452 AM EDT Thu May 19 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. Some storms may become strong to severe with damaging wind
gusts and large hail the primary threat but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-205-200900-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
Hatteras Island-
452 AM EDT Thu May 19 2022

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING SOUTH OF CAPE HATTERAS...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

Isolated to scattered thunderstorms are possible this afternoon and
evening. Some storms may become strong to severe with damaging wind
gusts and large hail the primary threat but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-200900-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
452 AM EDT Thu May 19 2022

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are possible this afternoon and
evening. Some storms may become strong to severe with damaging wind
gusts and large hail the primary threat but an isolated tornado
cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat indices are forecast to reach into the low 100s Friday and
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.